Alert archive / Maryland / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 21, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Apr 15, 2023, 1:30 PM EDT for Baltimore County, Maryland. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 15, 2023, 1:30 PM EDT (17:30 UTC)
- Expired
- Apr 15, 2023, 2:02 PM EDT
- In force
- 32 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Baltimore County, MD
The radar
The Sterling radar (KLWX), 86 km from the middle of the area, began a volume at 17:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 15, 1:36 PM EDT | HAIL 1 | 1 Ese Reisterstown, MD | |
| Apr 15, 1:36 PM EDT | HAIL 1.25 | Reisterstown, MD | MPING REPORT OF HALF DOLLAR SIZED HAIL IN REISTERSTOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 5.5 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 497 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 598 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
136
WUUS51 KLWX 151730
SVRLWX
MDC005-151815-
/O.NEW.KLWX.SV.W.0021.230415T1730Z-230415T1815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
130 PM EDT Sat Apr 15 2023
The National Weather Service in Sterling Virginia has issued a
* Severe Thunderstorm Warning for...
Northwestern Baltimore County in northern Maryland...
* Until 215 PM EDT.
* At 130 PM EDT, a severe thunderstorm was located over Reisterstown,
or 9 miles northwest of Pikesville, moving east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches
to fall. This could injure those outdoors, as well as
damage homes and vehicles. Roadways may become blocked by
downed trees. Localized power outages are possible.
Unsecured light objects may become projectiles.
* Locations impacted include...
Cockeysville, Reisterstown, Mays Chapel, Hereford, Glyndon, Boring,
Butler and Parkton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3945 7665 3944 7686 3948 7687 3955 7685
3964 7666
TIME...MOT...LOC 1730Z 247DEG 7KT 3950 7681
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
EST2 follow-up statements
570
WWUS51 KLWX 151744
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
144 PM EDT Sat Apr 15 2023
MDC005-151815-
/O.CON.KLWX.SV.W.0021.000000T0000Z-230415T1815Z/
Baltimore MD-
144 PM EDT Sat Apr 15 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM EDT
FOR NORTHWESTERN BALTIMORE COUNTY...
At 143 PM EDT, a severe thunderstorm was located over Reisterstown,
or 7 miles northwest of Pikesville, moving east at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters. At 140 PM EDT trained weather
spotters reported dime to marble size hail near
Reisterstown, MD.
IMPACT...Damaging winds will cause some trees and large branches to
fall. This could injure those outdoors, as well as damage
homes and vehicles. Roadways may become blocked by downed
trees. Localized power outages are possible. Unsecured
light objects may become projectiles.
Locations impacted include...
Cockeysville, Reisterstown, Mays Chapel, Hereford, Glyndon, Boring
and Butler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3944 7685 3956 7683 3957 7681 3959 7674
3961 7666 3945 7665
TIME...MOT...LOC 1743Z 276DEG 6KT 3949 7678
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
EST429
WWUS51 KLWX 151802
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
202 PM EDT Sat Apr 15 2023
MDC005-151812-
/O.CAN.KLWX.SV.W.0021.000000T0000Z-230415T1815Z/
Baltimore MD-
202 PM EDT Sat Apr 15 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BALTIMORE COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 3944 7685 3956 7683 3957 7681 3959 7674
3961 7666 3945 7665
TIME...MOT...LOC 1757Z 247DEG 7KT 3950 7674
$$
ESTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 10:31 AM EDT, 2 hours 59 minutes earlier.
Area forecast discussion, Apr 15, 10:31 AM EDT, 2 hours 59 minutes before
Area Forecast Discussion...UPDATED National Weather Service Baltimore MD/Washington DC 1031 AM EDT Sat Apr 15 2023 .SYNOPSIS... An area of weak low pressure will slowly cross the area today. A strong cold front will cross the region Sunday night. High pressure will gradually build in through at least the first half of next week. && .NEAR TERM /THROUGH TONIGHT/... Upper low is currently moving across the area this morning and will exit the area to the northeast by this evening. Skies have cleared on the backside of the low. Showers over Frederick County MD have been training and MRMS estimates indicate localized amounts of up to 2 inches may have fallen there already. 12Z IAD sounding supports training convection while model guidance show winds turning more westerly during the mid afternoon with convection likely picking up some movement. Expect showers to fill later this afternoon mainly 18Z-21Z time frame due weak low level convergence and increasing instability. Expect activity to start exiting the area or weakening by 00Z tonight. Highs today will be in the 70s for most, with 60s in the mtns. Lows tonight will be in the 50s, with near 60 along the waters. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... A more potent/dynamic shortwave will become negatively tilted as it moves into the Great Lakes Sunday before closing off Sunday night given favorable dynamics. Locally, an associated cold front will approach from the west Sunday before passing Sunday evening. High temperatures Sunday will once again be well above climo norms, with mid 80s for most ahead of the cold front. There remains subtle differences in timing between guidance of this frontal passage, but overall consensus is a late evening frontal passage. Although timing is in the unfavorable part of the diurnal cycle, a thin ribbon of instability along the front with strong directional convergence could result in a line of low- topped storms capable of gusty winds Sunday night given the presence of both low and deep layer shear. Lows Sunday night will be in the 40s west of the Blue Ridge, with 50s to the east. Come Monday morning, the UL low will be moving into Ontario. Locally, west to northwest from will increase through the day. Clouds look to be focused along the Alleghenies and Mason-Dixon where moisture in soundings are better. Upslope rain/snow showers are also possible, especially Monday night into early Tuesday morning. There remains some uncertainty with the wind forecast Monday into Monday night given the location of the parent features causing the winds. Have kept most areas west of the Blue Ridge gusting in the 35-45 mph range at this time. Highs Monday generally close to climo norms (60s to near 70) aside from the Alleghenies where they will be stuck in the mid 40s for highs. Lows Monday night will be in the 40s for most with 30s possible west of the Blue Ridge. Winds remaining elevated should alleviate any frost/freeze concerns. && .LONG TERM /TUESDAY THROUGH FRIDAY/... Any upslope snow along the Allegheny Front should come to an end by early Tuesday afternoon. Otherwise dry and breezy conditions are forecast for the middle part of next week. A large upper trough just north of the area is forecast to slowly move northeast on Tuesday, then quickly move away from our area on Wednesday. Broad ridging develops through Thursday. Models are hinting at a weak shortwave trough passing overhead Thursday that could produce a low chance of rain, but confidence in that is very low at this time. Afternoon temperatures steadily increase from the the 50s/60s on Tuesday to 80s on Thursday and Friday. Tuesday night brings below normal temperatures as lows settle in the mid to upper 30s west of the Blue Ridge, and upper 30s to mid 40s east. Overnight lows return to seasonal values over the following nights, with lows in the 50s by Thursday night. The strongest gradient winds are forecast on Tuesday, where the mountains could see sustained west winds of 20-25mph with gusts up to 45mph, and the lower elevations see winds of 15-20mph with gusts of 25-30mph. Breezy conditions continue Wednesday afternoon as northwest winds gust up to 25-30mph. A weak surface high moves east of the area Thursday, causing winds to decrease and veer southerly. The next chance of rain is on Friday when a pre-frontal trough ahead of an approaching cold front reaches the area, bringing isolated to scattered afternoon showers. && .AVIATION /14Z SATURDAY THROUGH WEDNESDAY/... Episodic showers and a few thunderstorms may also provide brief restrictions through today. Winds should be relatively light out of the south at 5-10 kts. Winds shift to west and northwest Saturday night; where winds stay light, lingering moisture could result in fog. VFR conditions most of the day Sunday. As a strong cold front approaches Sunday evening, and crosses Sunday night, showers and a few thunderstorms are possible. This could result in brief restrictions. Southerly winds Sunday will pivot back to west and northwest Sunday night into Monday. Gusts around 20 kts are possible at times. VFR conditions and elevated winds are expected Tuesday and Wednesday. Sustained west winds 15-20KT with gusts up to 30KT are forecast for Tuesday. Winds decrease Tuesday night and veer northwest, then increase to 10-15KT with gusts up to 25KT Wednesday afternoon. && .MARINE... Showers and a few thunderstorms are expected at times through this evening as weak low pressure crosses. Some storms could produce hail, gusty winds, or even a waterspout. A strong cold front will approach Sunday, then cross Sunday night. A line of gusty showers and thunderstorms is possible Sunday night as the front crosses. Southerly winds will become westerly during this time, with gusts outside of shower and thunderstorm activity gusting 20-25 kts at times. Additional SCA winds are possible from the west/northwest Monday into Monday night with gusts in the 20-30 kt range. SCA conditions are likely across all the waters Tuesday into Wednesday evening as west to northwest winds gust up to 20-30 kt. && .FIRE WEATHER... Wetting rains are possible through Monday afternoon as several weather systems cross the area. The fire weather concern for next week will in part be determined by how much rain falls this weekend. Breezy to windy conditions are likely across the entire area Monday and Tuesday, with some elevated winds lingering into Wednesday. Fire weather conditions on Monday should be mitigated by min RH of 35-40pct or higher, lingering showers, and upslope snow in the Alleghenies. The main concern Monday is going to be from strong southwest winds that gust to 35-45mph in the mountains, and 25-30mph at the lower elevations. Elevated to critical fire conditions are possible Tuesday and Wednesday as winds remain high, fuels dry out, relative humidity decreases, and temperatures warm. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...CPB NEAR TERM...CPB SHORT TERM...CPB LONG TERM...KRR AVIATION...CPB/KRR MARINE...CPB/KRR FIRE WEATHER...KRR
Hazardous weather outlook, Apr 15, 12:57 PM EDT, 33 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 1257 PM EDT Sat Apr 15 2023 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ053>057-527-161000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria- Stafford-Spotsylvania-King George- Central and Southeast Prince William/Manassas/Manassas Park- 1257 PM EDT Sat Apr 15 2023 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- 526-WVZ050>053-055-161000- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Northwest Prince William-Hampshire- Morgan-Berkeley-Jefferson-Hardy- 1257 PM EDT Sat Apr 15 2023 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...This Afternoon and Tonight Isolated severe thunderstorms with large hail are possible over north central Maryland until 8 PM tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-501-502-VAZ503-504-WVZ501>506-161000- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 1257 PM EDT Sat Apr 15 2023 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Apr 15, 12:05 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1205 PM EDT SAT APR 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1152 AM HAIL UNIONTOWN 39.59N 77.12W
04/15/2023 M1.00 INCH CARROLL MD TRAINED SPOTTER
&&
EVENT NUMBER LWX2300938
LFRThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 11:47 AM EDT | Severe Thunderstorm Warning | LWX | Carroll | 43 min |
| Apr 15, 12:10 PM EDT | Severe Thunderstorm Warning | LWX | Carroll, Frederick | 50 min |
| Apr 15, 12:54 PM EDT | Severe Thunderstorm Warning | LWX | Carroll, Frederick | 22 min |
| Apr 15, 2:13 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, City of Baltimore | 24 min |
| Apr 15, 2:25 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Harford | 22 min |
| Apr 15, 3:30 PM EDT | Areal Flood Warning | LWX | Anne Arundel | 3 hr |
| Apr 15, 3:34 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel | 15 min |
| Apr 15, 3:54 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Prince George's | 23 min |
Nearby
Severe Thunderstorm Warnings in Maryland, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.